Georgia, 2013

Damaging Winds and Heavy Rain in Georgia, August 14 to 15, 2013

August 14 to 15, 2013 · NWS JAX · 7 events in 3 counties and zones

The combination of passing upper level energy over an unstable airmass and low level convergence form the sea breezes and outflow boundaries resulted in severe storms across the forecast area. A surface front continued to meander over SE Ga/NE Fl.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The combination of passing upper level energy over an unstable airmass and low level convergence form the sea breezes and outflow boundaries resulted in severe storms across the forecast area. A surface front continued to meander over SE Ga/NE Fl.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 14, 8:08 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 14, 8:08 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
908 PM EDT WED AUG 14 2013

.UPDATE...

CONVECTION IS EXPECTED TO DISSIPATE BY MIDNIGHT ALONG THE
COAST...LEAVING THE POTENTIAL FOR A FEW SHOWERS/STORMS OVER
NORTHERN PORTIONS OF THE FORECAST AREA THROUGH THE NIGHT IN THE
VICINITY OF A SURFACE FRONT.

&&

.AVIATION...

CONVECTION IS EXPECTED TO DISSIPATE BEFORE MIDNIGHT AT AREA TAF
SITES. WITH THE EXCEPTION OF A PERIOD OF MVFR IN FOG AT KVQQ/KGNV
TOWARD DAWN...PREVAILING VFR CONDITIONS WILL BE EXPECTED OVERNIGHT. ANOTHER
ROUND OF SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION THURSDAY AFTERNOON.

&&

.MARINE...

INCREASED WIND FORECAST OVER OUTER WATERS TO EXERCISE CAUTION
CRITERIA IN RESPONSE TO PRESSURE GRADIENT FROM NEARBY FRONTAL
BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  88  73  87 /  70  80  80  80
SSI  76  87  77  84 /  80  60  60  70
JAX  74  91  75  88 /  70  60  60  70
SGJ  75  88  75  87 /  60  60  60  70
GNV  73  92  73  88 /  20  50  50  70
OCF  73  93  73  88 /  20  50  50  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

STRUBLE
Hazardous weather outlook, Aug 14, 8:00 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EDT WED AUG 14 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-160100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
900 PM EDT WED AUG 14 2013

...ISOLATED STRONG STORMS POSSIBLE NEAR THE COAST THIS EVENING...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

ISOLATED STRONG STORMS WILL BE POSSIBLE THIS EVENING NEAR THE
COAST. GUSTY WINDS AND HEAVY RAINFALL WILL BE THE MAIN CONCERNS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MAINLY AFTERNOON AND EVENING STORMS CAN BE EXPECTED EACH DAY. THE
POTENTIAL FOR STRONG TO SEVERE STORMS WILL EXIST THROUGH FRIDAY...MAINLY
OVER SOUTHEAST GEORGIA IN THE VICINITY OF A FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Aug 14, 7:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
827 PM EDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 ESE NAHUNTA           31.18N 81.90W
08/14/2013                   BRANTLEY           GA   911 CALL CENTER

            TREE WAS REPORTED DOWN AT THE INTERSECTION OF KNOX ROAD
            AND HAM ROAD.

&&

KGUILLETY
Special weather statement, Aug 14, 7:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
828 PM EDT WED AUG 14 2013

FLZ032-150100-
CLAY-
828 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 900 PM EDT...

AT 828 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST
OF OAKLEAF PLANTATION TO 2 MILES SOUTH OF PENNEY FARMS...MOVING
NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PENNEY FARMS...MIDDLEBURG...ASBURY LAKE...OAKLEAF
PLANTATION...DOCTORS INLET...LAKESIDE...GREEN COVE SPRINGS...DOCTORS
INLET AND FLEMING ISLAND THROUGH 900 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8165 2983 8183 3018 8204 3019 8200
      3019 8169 3019 8168 3017 8169 3008 8168
      3003 8169 2997 8161 2989 8161 2986 8159
TIME...MOT...LOC 0028Z 242DEG 16KT 3014 8189 2996 8179

HESS
Local storm report, Aug 14, 7:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
829 PM EDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 NW COUNTRY CLUB ESTAT 31.25N 81.50W
08/14/2013                   GLYNN              GA   911 CALL CENTER

            DISPATCH RECEIVED NUMEROUS REPORTS OF TREES DOWN ACROSS
            GLYNN COUNTY.

&&

KGUILLET
Local storm report, Aug 14, 7:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
846 PM EDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     JACKSONVILLE INTL ARPT  30.48N 81.71W
08/14/2013  M40 MPH          DUVAL              FL   ASOS

&&

JHESS
Special weather statement, Aug 14, 8:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
911 PM EDT WED AUG 14 2013

FLZ024-GAZ154-166-150200-
COASTAL CAMDEN-COASTAL GLYNN-NASSAU-
911 PM EDT WED AUG 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CAMDEN...EASTERN NASSAU...EASTERN GLYNN COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 1000 PM EDT...

AT 911 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF
GLYNN HAVEN TO 3 MILES SOUTHWEST OF YULEE...MOVING EAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND YULEE...ST.
SIMONS...ST. MARYS...KINGSLAND...KINGS BAY BASE...JEKYLL ISLAND...
HARRIETTS BLUFF...GLYNN HAVEN...DOVER BLUFF AND DOCK JUNCTION THROUGH
1000 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3120 8126 3120 8132 3113 8134 3111 8139
      3100 8140 3098 8147 3098 8140 3077 8145
      3070 8142 3052 8142 3056 8151 3052 8154
      3059 8162 3056 8173 3045 8185 3075 8173
      3074 8169 3135 8149 3128 8139 3129 8128
TIME...MOT...LOC 0111Z 267DEG 14KT 3122 8135 3060 8158

HESS
Local storm report, Aug 14, 8:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
931 PM EDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       SAN MARCO               30.31N 81.66W
08/14/2013  M2.40 INCH       DUVAL              FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED REPORT OF STORM TOTAL RAINFALL
            THIS EVENING OF 2.40 INCHES IN SAN MARCO.

&&

JHESS

The radar

The Jacksonville radar (KJAX), 38 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Camden

When
August 14, 9:00 PM EST to August 15, 9:00 PM EST
Where
Camden County, 3.45 mi N of St Marys Arpt
Reported by
Broadcast Media
Coordinates
30.800, -81.550

Two day rainfall total was measured at 4.65 inches.

Thunderstorm Wind, Coffee

When
August 15, 3:15 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -82.850

A tree was blown down in Douglas.

Thunderstorm Wind, Coffee

When
August 15, 3:25 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.510, -82.850

Power lines were blown down.

Thunderstorm Wind, Camden

When
August 15, 4:00 PM EST
Where
Camden County, 0.69 mi S of Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.090, -81.720

Trees were blown down in Waverly. The time of damage was based on radar.

Thunderstorm Wind, Glynn

When
August 15, 4:35 PM EST
Where
Glynn County, 1.5 mi NNE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.150, -81.490

A roof was damaged near Sterling west of Brunswick. The time of wind damage was based on radar.

Thunderstorm Wind, Camden

When
August 15, 4:45 PM EST
Where
Camden County, 3.29 mi NNE of St Marys Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.790, -81.520

Several tree limbs were blown down and a storage shed was destroyed.

Thunderstorm Wind, Camden

When
August 15, 4:45 PM EST
Where
Camden County, 3.45 mi N of St Marys Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.800, -81.550

Trees were blown down in St. Marys to near Kingsland.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470515, 470516, 470517, 470518, 470519, 470520, 470521.